Jump to content

Break-through Symptoms or Circumstantial Issues? Need Med Increase?


Recommended Posts

I know this is a lot to read, but I can really use some help and advice. I'm having trouble finding info that pertains to my circumstances online.

About 12 months ago I ramped up to 100 mg Lamictal for BP II, and it worked GREAT for about 10 months. It was the best I've ever felt.

I went on a month-long vacation, which was highly psychologically stimulating and was full of activities, and when I came back home to a relatively boring routine, my mood plummeted and hasn't been the same since. And it was literally the day after returning that my mood went sour. This was in May.

Ever since then, my mental state has been getting worse and worse. At the same time as I returned from the vacation, I injured myself and had to stop exercising (which helped my mood a lot). I also messed up my sleep schedule during the vacation and haven't been able to correct it.

At first I figured my depressed mood was just part of the normal letdown a person feels when returning from a vacation, and that my return-home-letdown would be more intense since I have a mood disorder, but would eventually abate.

But now, several months later, my mental state has deteriorated to the point where I think I need to increase my Lamictal. It's just confusing because it worked so great for almost a year, even at such a low dose.

I don't want to increase my Lamictal dose if this is circumstantial, and it certainly seems this mood deterioration began circumstantially. I'd rather try to correct the circumstantial issues, if possible. But it seems now that, even if it began due to a circumstantial situation, it has devolved to the point where it needs a medication adjustment. It seems I need an increase in my meds to give me a jump-start out of the pit I've found myself in. But I'm not sure.
 

The circumstantial things that I had prior to my vacation, when I was doing so well, but am missing now, are: Exercise, a normal sleep schedule, plenty of sunlight exposure, and social interaction.
 

What is your opinion on this? Should I increase the Lamictal as a kind of jump-start to help me out of this mess?

How does this relate to "break-through" symptomology, which I have heard of? I thought that break-through symptoms appear for a little bit, and then go away on their own. Can break-through symptoms appear and then not go away without a medication adjustment?

 

I really appreciate any help you guys can give me on this matter. Thank you :)

 

 

troop

Link to comment
Share on other sites

yeah,you said it yourself.

up the lamictal for a new start.this seems like the thing to do.

 

I was on 400mgs for years,it worked great.

these days I'm on 100 too,but will soon go to 200.

 

this shit that's happening to you right now will pass .

maybe it's some existential type thing.

these feelings and all DO NOT LAST.

 

hey,good luck,in 6 months you'll b going 'goddamn"and feel so much BETTER.

Link to comment
Share on other sites

It sounds to me like the lack of sunlight, exercise, social interaction and normal sleep schedule may have triggered a mood episode. Those are all pretty standard triggers for a full blown mood episode. Given how long this has been going on, it sounds like it's past the 'circumstantial' phase. My general yardstick is, if the depression has lasted more than two weeks, treat it like a mood episode. Obviously, this isn't a recommendation for everyone, some people have situational depression that lasts longer than two weeks. But for myself, that is the general rule. 

 

I think upping the Lamictal is a reasonable approach. Definitely talk to your doctor about how you've been feeling and about possibly raising your Lamictal. 

 

Sometimes, meds just poop out a bit, or a mood episode sneaks through. It happens. I had a hypomanic episode on while on my Abilify. Luckily, you have tons of room to go up on the Lamictal. 

 

Is there any way you can improve the situations you described that have been contributing to your depression? 

 

As for the sunlight, can you get a light box or sit by a window or go outside for 15 minutes a day? Is there any kind of light exercise you can do, like chair exercises? Older people often do chair exercises because of limited mobility. I once taught a group how to do chair exercises, they're kinda fun. As well, can you call a loved one maybe, to get some social interaction? Maybe see if they can come to you, instead of you going to them?  How's your sleep hygiene?

Edited by Parapluie
Link to comment
Share on other sites

While it is up to you and your doctor, you have a lot of room to go up on the Lamictal. Technically, you are on a sub-therapeutic dose, although I (and many others) was able to stay at 100mg for awhile. I am on 400mg now, which is technically maxed out. There are a few people on the boards who have gone up to 600mg, which is what DH takes for seizures (i.e., it isn't a super dangerous amount.

 

What you are experiencing doesn't sound fun. I find that when I start saying to myself, "Am I depressed, or the most horrible person on Earth?" it is time to call to call my pdoc. It doesn't matter what triggered your symptoms, you need to treat the symptoms, not your circumstances.

 

Both the beginning and the end of big events can set off an episode. It doesn't matter if is a good or bad event. After my wedding (good event), I got mildly depressed. A lot of women experience what are called "Post-wedding blues" (not clinical depression). But because I already had an underlying illness, it was a little more severe for me.

 

Also, did you move across times zones?

 

 

All the things you mention that you can't do because of your injury are important for self-care if you are MI. Being unable to pursue those activities must be even more upsetting for that reason. You also sound like you may be beginning to isolate yourself, which is another symptom of depression.

Link to comment
Share on other sites

Thanks you guys for the great input and advice!

 

:)

 

I really appreciate your help and support!

 

 

My injury is improving so I'm beginning to slowly start exercising again, and I'll start sitting in the sun.

 

I do have a lot of room on the Lamictal, which makes me feel good, but I remember when I was first titrating up on the Lamictal, I began feeling much better at 100mg. I waited a few weeks, and then began titrating up again, and once I got to 125mg, I had a weird mood meltdown, and when I went back down to 100mg I was fine again. My pdoc didn't know what to make of it. So I'm a little freaked out about raising it again, although I'm aware that I may not respond to it like that again. Anyone have a similiar experience?

 

My pdoc has told me to feel free to increase the Lamictal in a general sense. He knows I'm on a very low dose, but that I've been responding well to it. So he's open to me increasing it, I'm just wary because of what happened the last time. Perhaps if the same thing happened, I could just tough it out and perhaps that weird feeling would go away after a few days?

Edited by troop111
Link to comment
Share on other sites

Lamictal is funny. Sometimes someone will have a horrible time at 300mg, but 250mg hits their sweet spot. You have to play around with it, unfortunately.  Did you have any side effects while you were titrating up to 100mgs?

Link to comment
Share on other sites

I do have a lot of room on the Lamictal, which makes me feel good, but I remember when I was first titrating up on the Lamictal, I began feeling much better at 100mg. I waited a few weeks, and then began titrating up again, and once I got to 125mg, I had a weird mood meltdown, and when I went back down to 100mg I was fine again. My pdoc didn't know what to make of it. So I'm a little freaked out about raising it again, although I'm aware that I may not respond to it like that again. Anyone have a similiar experience?

I do. I'm on 150 mgs of LTG now, but I found it an extremely fiddly med to dose correctly. I felt so much better immediately on the low (25, 50) doses, but then when I went up to 75 I got depressed again, overnight. So I stayed at 50 mgs for a long time, until I started getting depressed, and then went up to 75 again and the depression went away. And it went very much like that every time I changed doses until I got to 150 mgs. Right now my brain-body continuum likes 150 mgs, but I assume there will be further rejiggering at some point in the future.

Link to comment
Share on other sites

That is odd, I'm glad to know it's like that though.

 

No, it was smooth titrating up to 100 mg. But when I hit 125 mg, I had a very weird mood episode that I don't even know how to properly label. Had that for a couple days, figured the Lamictal could be the cause, went back down to 100 mg and was fine.

 

So I'm wondering if it's something that would go away, or perhaps if I just shot up to 150 mg it wouldn't happen at all.

Link to comment
Share on other sites

 Share

×
×
  • Create New...